Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Houston/Galveston, TX

August 8, 20174 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 8, 2017, 12:23 AM CDT for 4 counties in Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 12:23 AM CDT (05:23 UTC)
Expired
Aug 8, 2017, 3:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Fort Bend County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:35 AM CDTFLASH FLOOD5 Sw Jersey Village, TXREPORT VIA SOCIAL MEDIA OF BEING STRANDED ON TX-6 DUE TO WATER OVER THE ROAD
Aug 8, 12:35 AM CDTFLASH FLOODKaty, TXSTREET FLOODING REPORTED VIA SOCIAL MEDIA. WATER RISING INTO FRONT YARD OF REPORT SOURCE.
Aug 8, 1:20 AM CDTFLASH FLOOD6 Sw Jersey Village, TXSTREET FLOODING IN BEAR CREEK REPORTED VIA SOCIAL MEDIA
Aug 8, 3:27 AM CDTFLASH FLOOD6 Ese Jersey Village, TXMULTIPLE WATER RESCUES NEAR W LITTLE YORK ROAD AND VICTORY DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WGUS54 KHGX 080523
FFWHGX
TXC157-201-339-473-080830-
/O.NEW.KHGX.FF.W.0031.170808T0523Z-170808T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1223 AM CDT TUE AUG 8 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Southern Montgomery County in southeastern Texas...
  Northeastern Fort Bend County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...
  Harris County in southeastern Texas...

* Until 330 AM CDT.

* At 1222 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Reports 
  are coming in that Bear Creek Village is flooding. 
  
 Up to three inches of rain have already fallen. Flash flooding is 
 already occuring.

* Some locations that will experience flooding include...
  Northern Sugar Land, northern Missouri City, Stafford, Bellaire,
  Humble, West University Place, Katy, Richmond, Tomball, Jacinto
  City, Jersey Village, Brookshire, Hunters Creek Village, Bunker
  Hill Village, Piney Point Village, Pinehurst, Downtown Houston,
  Greenway / Upper Kirby Area, Kingwood and Spring Branch North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2964 9532 2961 9581 2978 9604 2979 9604
      2980 9605 2980 9606 2981 9606 2981 9608
      3022 9575 3021 9516 3010 9507

$$
11
1 follow-up statement
387 
WGUS74 KHGX 080711
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
211 AM CDT TUE AUG 8 2017

TXC157-201-339-473-080830-
/O.CON.KHGX.FF.W.0031.000000T0000Z-170808T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery TX-Fort Bend TX-Waller TX-Harris TX-
211 AM CDT TUE AUG 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHERN MONTGOMERY...NORTHEASTERN FORT BEND...SOUTHEASTERN WALLER
AND HARRIS COUNTIES...

At 207 AM CDT, the public reported flooding from heavy rain in Bear 
Creek Village. Up to 5 inches of rain have already fallen. Flash 
flooding is already occuring. Additional rainfall amounts of around 
2 inches are possible in the warned area as moderate to heavy rain 
continues to fall.

Some locations that will experience flooding include...
Northern Sugar Land, northern Missouri City, Stafford, Bellaire,
Humble, West University Place, Katy, Richmond, Tomball, Jacinto City,
Jersey Village, Brookshire, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Pinehurst, Downtown Houston, Greenway /
Upper Kirby Area, Kingwood and Spring Branch North. 

Flood waters are moving down Mayde Creek near Greenhouse. Flood 
waters will be impacting homes shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2964 9532 2961 9581 2978 9604 2979 9604
      2980 9605 2980 9606 2981 9606 2981 9608
      3022 9575 3021 9516 3010 9507

$$
11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:48 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 7, 11:48 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 PM CDT Mon Aug 7 2017

.AVIATION...
Most of our 06Z TAFs will start with SHRA/TSRA as activity continues
to increase in coverage. Look for MVFR/IFR ceilings and/or visibilities
in the stronger storms. Will keep VCSH in most TAFs through 18Z, but
lots of uncertainty as to how this will all evolve on Tuesday as some
activity could linger into the afternoon hours. Think much of the area
might see improving flying conditions by late tomorrow afternoon and
on into tomorrow evening.  42
&&

.PREV DISCUSSION... /ISSUED 1016 PM CDT Mon Aug 7 2017/

UPDATE...
Though the radar quieted down for several hours as the atmosphere
had been pretty well worked over in the wake of rain earlier
today, it is now beginning to spark back to life. A mesoscale
convective vortex (MCV) has been very conspicuously spinning in
the area of College Station, drifting roughly to the ESE at 15 or
so knots. Additionally, onshore flow is resuming from the coast -
the quality of this return flow is made very apparent by the
sparking of showers along the coast in the last hour or so near
what is effectively a frontal boundary between unstable Gulf air
and the depleted air from earlier today.

To date, the new showers along the SE edge of the MCV have been
only sporadically impressive. Though boasting individual cores
with instantaneous dual pol rates of 4+ inches per hour, the
surrounding areas have been pretty light, and with pretty quick
individual cell motion being pretty quick, the highest of MRMS one
hour QPE are isolated pixels a tad over 1 inch. That said - as the
influx of more unstable air continues, and flow aloft weakens and
veers to be more line parallel, these characteristics should
change for the worse.

Though performance from the CAMs lately has been pretty lousy, it
seems to have had a not awful handle on this MCV, and so am
reluctant to abandon its guidance entirely. Recent HRRR runs seem
to peg out in the 5 inch neighborhood for QPF. The experimental
HRRR time lagged ensemble shows a relatively strong signal for
exceeding 3 inches of rainfall in a 6 hour period, and a slight
hint in this convergent area for exceeding 6 inches. Though it's
not yet matched in rain occurring, think 2ish inches per hour and
isolated spots of 3-5 inches accumulation seems reasonable given
that factors should come to support heavier rainfall. This should
be capable of causing some localized flooding issues at the least.

The really big question is where the heaviest rain will come down.
With the MCV motion, this preferred area for rainfall will be
drifting slowly towards the Houston metro, with storms already
occurring in extreme NW Harris County. At this time, think the
line motion is slow enough that its location that the heaviest
rain will fall northwest of the more vulnerable urban locations.
However, a faster drop of the line, or if significant rain starts
developing in the inflow, and that scenario could change.

For further information, please visit the WPC website and read
Mesoscale Precipitation Discussion 651.

Luchs

PREV DISCUSSION... /ISSUED 258 PM CDT Mon Aug 7 2017/

MARINE...
Light/moderate southerly winds will prevail this evening/tonight but
the passage of a weak frontal boundary should produce a brief period
of very light N/NW winds early Tuesday morning. However, the onshore
flow is expected to return by tomorrow afternoon. Periods of showers
and thunderstorms are expected across the coastal waters for much of
the week as a series of disturbances move across the area. Winds and
seas will be higher in/around these storms.

Marine interests should continue to monitor the progress of Tropical
Storm Franklin as it moves westward across the Yucatan Peninsula and
into the Bay of Campeche towards the middle of the week. Franklin is
likely remain to the south of Texas, but increased swell could begin
impacting the offshore waters as early as Wednesday. Seas will range
from 4 to 7 feet by Weds night through Thurs before gradually taper-
ing off into the weekend. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  90  75  94  75 /  70  40  40  30  20
Houston (IAH)              76  90  75  93  77 /  70  50  30  40  20
Galveston (GLS)            80  89  81  90  81 /  30  40  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...25
Aviation/Marine...42
Hazardous weather outlook, Aug 7, 10:43 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1043 PM CDT Mon Aug 7 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-090345-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1043 PM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Thunderstorms are developing across portions of Southeast Texas.
Some of these thunderstorms will be capable of heavy downpours.
Localized street flooding where the highest rainfall rates are
realized.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected across
Southeast Texas Tuesday. Some of these thunderstorms may be
capable of brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-090345-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1043 PM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Scattered showers and thunderstorms will be possible across the
Upper Texas coastal waters through the night and some of these
thunderstorms will be capable of producing locally higher winds
and waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will be possible across the
Upper Texas coastal waters into Tuesday and some of these
thunderstorms may be capable of producing locally higher winds and
waves. Tropical Storm Franklin is forecast to move westward
across the Bay of Campeche Wednesday and Thursday which may lead
to increased seas and long period swell by late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 7, 7:25 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
725 PM CDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     16 W HUNTSVILLE         30.67N  95.81W
08/07/2017                   WALKER             TX   BROADCAST MEDIA

            CARPORT FLATTENED WITH SOME DAMAGE TO ADJACENT
            STRUCTURE.

&&

EVENT NUMBER HGX1700315

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:27 PM CDTAreal Flood AdvisoryHGXAustin, Harris, Montgomery, Waller3 hr
Aug 7, 11:38 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery, Waller3 hr
Aug 8, 12:18 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery3 hr
Aug 8, 12:58 AM CDTAreal Flood AdvisoryHGXAustin, Colorado2 hr
Aug 8, 12:59 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 1:03 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Aug 8, 1:12 AM CDTSpecial Marine WarningHGX33 min
Aug 8, 1:16 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery3 hr
Aug 8, 1:20 AM CDTAreal Flood AdvisoryHGXBrazoria3 hr
Aug 8, 2:28 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton3 hr
Aug 8, 2:41 AM CDTAreal Flood AdvisoryHGXLiberty2 hr
Aug 8, 3:01 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:12 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:15 AM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 5 more29 hr
Aug 8, 3:15 AM CDTRiver Flood WarningHGXHarris9 hr
Aug 8, 3:26 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:28 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:30 AM CDTFlash Flood WarningHGXFort Bend, Harris, Waller4 hr
Aug 8, 3:53 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:53 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 4:57 AM CDTRiver Flood WarningHGXHarris12 hr
Aug 8, 4:57 AM CDTRiver Flood WarningHGXHarris16 hr
Aug 8, 5:02 AM CDTRiver Flood WarningHGXHarris15 hr
Aug 8, 7:23 AM CDTAreal Flood WarningHGXFort Bend, Harris, Waller3 hr
Aug 8, 3:43 PM CDTAreal Flood AdvisoryHGXChambers, Liberty2 hr
Aug 8, 5:02 PM CDTSpecial Weather StatementHGXChambers43 min
Aug 8, 5:20 PM CDTAreal Flood AdvisoryHGXChambers, Galveston55 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.